Entity

Time filter

Source Type

Oxford, United Kingdom

Mulligan C.,Oxford PharmaGenesis Ltd | Beghetti M.,University of Geneva
Pediatric Critical Care Medicine | Year: 2012

OBJECTIVE: Inhaled iloprost is attracting growing interest as a potential alternative and/or adjuvant to inhaled nitric oxide in the management of pediatric pulmonary hypertension in the acute and intensive care settings. However, there are currently no formal evidence-based guidelines regarding the use of inhaled iloprost in children with pulmonary hypertension. The aim of this systematic review is to assess the literature concerning the use of inhaled iloprost in children with pulmonary hypertension in the acute setting. DATA SOURCES: Studies were identified from PubMed and Embase. Internal literature databases and recent congress abstracts (2009 onward) were also searched for relevant publications. STUDY SELECTION: Studies were included if they examined the use of inhaled iloprost in children with pulmonary hypertension in an acute or intensive care setting. DATA EXTRACTION AND SYNTHESIS: Twenty-eight studies were included in the review. The majority were case studies or case series (n = 17), and in total, the 28 studies represented the treatment of 195 children with iloprost. Iloprost was most frequently studied in children undergoing cardiac surgery (as a bridge to surgery and postoperatively), in children undergoing acute pulmonary vasoreactivity testing, and in neonates with persistent pulmonary hypertension of the newborn. The results of the included studies suggested that inhaled iloprost may have a diverse role in the acute treatment of pediatric pulmonary hypertension and that its acute effects are similar to those of inhaled nitric oxide. However, the iloprost dose was not consistently reported and varied greatly between studies, and several different administration devices were used. CONCLUSIONS: Inhaled iloprost may be useful in the acute treatment of children and neonates with pulmonary hypertension, but clinical data are scarce, and the appropriate dosing of iloprost in different scenarios is uncertain. Well-designed prospective clinical trials are needed. Copyright © 2012 by the Society of Critical Care Medicine and the World Federation of Pediatric Intensive and Critical Care Societies. Source


Garcia Rodriguez L.A.,Spanish Center for Pharmacoepidemiologic Research | Cea Soriano L.,Spanish Center for Pharmacoepidemiologic Research | Hill C.,Oxford PharmaGenesis Ltd | Johansson S.,Astrazeneca
Neurology | Year: 2011

OBJECTIVES: Discontinuation of low-dose acetylsalicylic acid (ASA) therapy may increase the risk of ischemic events. This study evaluated the risk of ischemic stroke (IS) and TIA after low-dose ASA discontinuation in patients with cardiovascular disease or cerebrovascular disease. METHODS: The Health Improvement Network UK primary care database was used to identify a cohort of individuals aged 50-84 years with a first prescription for low-dose ASA (75-300 mg/day) for the secondary prevention of cardiovascular or cerebrovascular events in 2000-2007 (n = 39,512). Individuals were followed up for a mean of 3.4 years to identify cases of IS/TIA. Nested case-control analyses were used to assess risk factors for IS/TIA, including low-dose ASA discontinuation. RESULTS: The overall incidence of IS/TIA was 5.0 per 1,000 person-years (95% confidence interval [CI] 4.6-5.4). IS/TIA was significantly more common in patients with a previous diagnosis of cerebrovascular disease (relative risk [RR] 2.79; 95% CI 2.05-3.80) or atrial fibrillation (RR 1.71; 95% CI 1.28-2.29) than in those without these conditions. Compared with current users of low-dose ASA, those who discontinued treatment 31-180 days before the index date had a significantly increased overall risk of IS/TIA (RR 1.40; 95% CI 1.03-1.92). The most common reason for discontinuation was patient nonadherence. CONCLUSION: In patients prescribed low-dose ASA for the secondary prevention of cardiovascular or cerebrovascular events, discontinuation of low-dose ASA was associated with a 40% increase in the risk of IS/TIA compared with continuation of therapy. CLASSIFICATION OF EVIDENCE: This study provides Class III evidence that discontinuation of low-dose ASA is associated with a 40% increased risk of stroke within 31-180 days of discontinuation. ©2011 American Academy of Neurology. Source


Becher A.,Oxford PharmaGenesis Ltd | El-Serag H.,Baylor College of Medicine
Alimentary Pharmacology and Therapeutics | Year: 2011

Background: Some patients with gastro-oesophageal reflux disease (GERD) experience persistent reflux symptoms on proton pump inhibitor (PPI) therapy. The relationship between persistent reflux symptoms and health-related quality of life (HRQoL) is unclear. Aim: To assess the relationship between persistent reflux symptoms on PPI therapy and HRQoL in patients with GERD. Methods: Systematic searches were conducted in PubMed and Embase. Eligible studies had to have used psychometrically evaluated patient reported outcome instruments to assess HRQoL. Results: Nine studies were included; supplementary data were obtained for four of these. The effect of persistent reflux symptoms despite PPI therapy on physical HRQoL was assessed in seven studies and that on mental HRQoL in five studies. Compared with patients whose reflux symptoms responded to PPIs, those with persistent symptoms had, on average, 8-16% lower scores for physical health (five studies) and 2-12% lower scores for mental health (three studies). Three studies included data on the effect of baseline HRQoL on subsequent symptomatic response to PPI therapy. Patients with persistent symptoms had clinically relevant lower psychological well-being at baseline compared with those whose symptoms responded to PPIs (average score difference: 7%; two studies). High anxiety levels at baseline seemed to be an important aspect of persistent symptoms. Conclusions: Persistent reflux symptoms on PPI therapy are associated with reduced physical and mental HRQoL, while reduced mental HRQoL at baseline seems to impair symptomatic response to PPIs. HRQoL may need to be considered alongside reflux symptom frequency and severity when making decisions about disease management. © 2011 Blackwell Publishing Ltd. Source


Becher A.,Oxford PharmaGenesis Ltd | Dent J.,University of Adelaide
Alimentary Pharmacology and Therapeutics | Year: 2011

Background Gastro-oesophageal reflux disease (GERD) is thought to become more prevalent with age. Aim To assess systematically how age affects the prevalence of GERD and its oesophageal complications. Methods Systematic PubMed searches were used to identify population-based studies on the age-related prevalence and incidence of GERD, and clinical studies on age-related changes in oesophageal complications in GERD. Results Nine population-based studies and seven clinical studies met the inclusion criteria. Four of seven prevalence studies observed no significant effect of age on GERD symptom prevalence, two did not report on statistical significance and one observed a significant age-related increase in symptom prevalence. The two population-based endoscopic surveys showed no significant effect of age on reflux oesophagitis prevalence. Clinical studies in patients with GERD showed an increase in reflux oesophagitis severity and a decrease in heartburn severity with age, and age-related increases in oesophageal acid exposure and anatomical disruption of the gastro-oesophageal junction. Conclusions Epidemiological studies do not show an increase in GERD symptom prevalence with age. However, in individuals with GERD, ageing is associated with more severe patterns of acid reflux and reflux oesophagitis; despite this, symptoms associated with GERD become less severe and more nonspecific with ageing. Thus, the real prevalence of GERD may well increase with age. © 2010 Blackwell Publishing Ltd. Source


Weir M.R.,University of Maryland Baltimore County | Rolfe M.,Oxford PharmaGenesis Ltd
Clinical Journal of the American Society of Nephrology | Year: 2010

Inhibition of the renin-angiotensin-aldosterone system (RAAS) is a key strategy in treating hypertension and cardiovascular and renal diseases. However, RAAS inhibitors (angiotensin-converting enzyme inhibitors, angiotensin receptor blockers, aldosterone receptor antagonists, and direct renin inhibitors) increase the risk of hyperkalemia (serum potassium >5.5 mmol/L). This review evaluates the effects on serum potassium levels of RAAS inhibitors. Using PubMed, we searched for clinical trials published up to December 2008 assessing the effects on serum potassium levels of angiotensin-converting enzyme inhibitors, angiotensin receptor blockers, aldosterone receptor antagonists, and direct renin inhibitors, alone and in combination, in patients with hypertension, heart failure (HF), or chronic kidney disease (CKD); 39 studies were identified. In patients with hypertension without risk factors for hyperkalemia, the incidence of hyperkalemia with RAAS inhibitor monotherapy is low (≤2%), whereas rates are higher with dual RAAS inhibition (≈5%). The incidence of hyperkalemia is also increased in patients with HF or CKD (5% to 10%). However, increases in serum potassium levels are small (≈0.1 to 0.3 mmol/L), and rates of study discontinuation due to hyperkalemia are low, even in high-risk patient groups (1% to 5%). Patients with HF or CKD are at greater risk of hyperkalemia with RAAS inhibitors than those without these conditions. However, the absolute changes in serum potassium are generally small and unlikely to be clinically significant. Moreover, these patients are likely to derive benefit from RAAS inhibition. Rather than denying them an effective treatment, electrolyte levels should be closely monitored in these patients. Copyright © 2010 by the American Society of Nephrology. Source

Discover hidden collaborations